18-year-old beauty queen suffers stroke and partial blindness after two years on the pill Yasmin
THRAPSTON, UK, September 13, 2013 (LifeSiteNews.com) – A teenage contestant in the “Face of Europe” beauty pageant has fought her way back from a debilitating stroke that left her partially blind and in need of daily medication to thin her blood.
Georgie Holland, 18, suffered the stroke after taking the contraceptive pill Yasmin for two years, which doctors said they believed caused the stroke, as it was her only risk factor.
Georgie told the U.K.’s Daily Mail about her frightening experience in an interview Tuesday.
The teen recalled how she became suddenly ill at school and decided to walk home but didn’t make it there. After her father found her collapsed in a bush at the side of the road, she spent two days in bed at home before her parents decided to take her to the hospital.
“I felt really sick and it was really frustrating, because I knew what I was thinking but I was unable to speak without slurring,” Georgie told the Daily Mail. “When my parents and younger brother were shown my brain scan their faces just dropped, I was so worried what had they seen.”
“When I saw the scan I was shocked - there was a black clot in the middle of my brain which had stopped the blood from flowing,” Georgie said.
Georgie spent a week in the hospital recovering and suffered permanent damage to her vision. She has to take medicine every day to prevent new clots from forming.
While strokes are very unusual in young people, oral contraceptives are well-known for causing dangerous blood clots that can lead to strokes and other life-threatening complications.
According to the French National Agency for the Safety of Drugs and Health Products (ANSM), contraceptive pills cause an average of 2,529 cases of venous thromboembolism (blood clots) per year.
The pill Holland took is particularly risky because it contains drospirenone, a relatively new contraceptive drug that two different studies in the British Medical Journal found to pose two to three times a greater risk than other contraceptives containing the older form of progestin called levonorgestrel.
ANSM statistics show that drospirenone-containing pills like Yasmin cause more than twice as many deaths as previous pills.
The U.S. Food and Drug Administration launched an investigation into the drug’s safety in 2011 after more than 7,000 women and girls sued Bayer, which manufactures Yasmin and its sister drug Yaz, saying the drug company misrepresented the dangers associated with using the birth control pills. Its side effects include stroke, cardiac arrest, blood clots, and gallbladder problems.
Bayer has marketed heavily its Yaz oral contraceptive products to teenagers and young adult women, saying its products were not just for preventing pregnancy, but also could treat PMS symptoms and acne.
One wrongful death lawsuit involved an 18-year-old New Jersey college student who died of cardiac arrest after taking Yaz for acne treatment. A blood clot had lodged in her lungs, resulting in her sudden death on her way to classes.
Another British teen suffered seven heart attacks and hundreds of clots last year after just one month of using a different contraceptive, Microgynon (also manufactured by Bayer). “I was admitted to the resuscitation ward at the hospital by which time I had suffered seven near-fatal cardiac arrests,” said the victim, Alyce Clark, who was 19 at the time. “I was bleeding through my nose and mouth, and blood was escaping through my IV drips. My parents were invited in to say goodbye and no one so much as mentioned a chance of survival.”
A CT scan revealed hundreds of blood clots had formed in Alyce’s leg, then traveled to her heart and lungs. Emergency injections of an anti-coagulatory drug and two days in intensive care saved her life, but she was told she would have to bring her promising career as a show jumper to a premature end.
“They warned that my lungs would be damaged for the rest of my life,” she said, “and I knew it would be foolish to pursue an athletic career.”
A young journalism student recently shared with The Huffington Post the story of how she gave up using contraceptive pills after a life-threatening pulmonary she suffered at age 19 after just four months of taking a drospirenone-containing birth control pill.
“Recovery was a seven-month process of ER trips, doctor visits three to four times a week and a few blood-thinning medications consisting of shots injected in my abdomen and a daily pill," wrote Jamie Hergenrader in the Huffington Post. “I became severely anemic and had to go to the ER, where they considered giving me a blood transfusion.”
Jamie said that although her doctor had warned her about the potential risks of taking contraception, she figured the chances of anything bad happening were too remote to worry about.
"Why would I worry?” she wrote. “I had been perfectly healthy for 19 years. With the exception of one broken bone and a case of strep throat, sickness and injury were not a part of my past."
"I had no reason to worry because I had no idea what kind of damage birth control could cause,” she said.
Finished reading? You can make a difference, too!
Support pro-life and pro-family journalism with a donation today!
View CommentsClick to view or comment.